Kentucky, 2004Flash Flood in Kentucky, March 6, 2004
March 6, 2004 · NWS LMK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 5, 3:20 PM EST, 8 hours 50 minutes earlier.
Area forecast discussion, Mar 5, 3:20 PM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EST FRI MAR 5 2004
HAVE ISSUED FLOOD WATCH FOR ALL OF SOUTH AND EAST/CENTRAL KENTUCKY
FOR TONIGHT.
SKIES CLOUDING UP ACROSS THE CWA ONCE AGAIN. HEAVY RAINFALL THE
BIGGEST THREAT FOR TONIGHT AS GOOD HVY RAIN SCENARIO SETS UP. STILL
SOME QUIBBLE AGAINST LATITUDINAL EXTENT OF HVY RN BAND...ETA HAS SW
TO NE ORIENTED QPF SWATH VERSUS AN EARLIER SIGNIFICANTLY FURTHER SE
EXTENT. MEANWHILE GFS CONTINUES WITH A MORE WSW TO ENE ORIENTED BAND
(MORE HORIZONTAL) CONSISTENT W PREV GFS FCSTS. HAVE FOLLOWED THE
LEAD OF HPC AND GOING MORE W AN ETA FCST HERE. THIS SEEMS THE WAY TO
GO AS FAST MOVING SWATH OF PRECIP IS TRACKING JUST SOUTH OF OH
RIVER. BELIEVE HVY RA THREAT MAINLY ACROSS SOUTH AND EAST CTRL
KY...AS AXIS OF MOISTURE AND FORCING INDUCED FROM CYCLONICALLY
CURVED JET WILL SHIFT SOUTHEAST BEFORE 0Z.
QUITE LIMITED INSTABILITY...CLOUDS LIMITED SUNSHINE TODAY...COMBINED
WITH NEARLY PARALLEL 850/500 FLOW SHOULD GREATLY LIMIT SVR THREAT.
GREATEST THREAT STILL LOOKS TO BE ACROSS S CTRL KY WHERE A BIT
BETTER INSTABILITY NOSES IN IN CONJUNCTION W PREFRONTAL AREA AND A
CONFLUENT 850 FLOW ACROSS S CTRL KY...HEIGHTENED AROUND 03Z TNGT.
CLOUDS AND ISLTD SHWRS FOR MUCH OF A.M. SAT AS MAIN H5 TROUGH RIPS
THROUGH COMBINED WITH SATURATED LLVLS. PARTIAL CLEARING SAT NGT WITH
SOME SLIGHT MODERATION IN TEMPS SUN. LATE ON SUN THROUGH MONDAY...A
WEAK CANADIAN ORIGIN COLD FRONT DROPS THROUGH IN ASSOC WITH VORT MAX
AND A DEVELOPING ROBUST NNW 850 WIND FLOW. WITH THIS PLAN TO RUN A
20-30 POP SETUP. THIS PRECIP SHOULD END AS A MIX OF RA/SN
SHWR...GIVEN 30 TO 40 KT NNW 850 WINDS BRINGING IN 850 TEMPS -6 TO
-9 OR SO. YET PRECIP QUITE LIGHT DUE TO SFC INFECTION MOST LIKELY
WELL NORTH OF THE OH VLY. NO PRECIP PLANNED FOR DAYTIME MONDAY. HAVE
POPULATED AND ONLY TWEAKED GRIDDED MAX/MIN TEMPS WITH CONSISTENT GFS
MOS TEMPS.
.EXTENDED (TUESDAY THROUGH FRIDAY)...
SERIES OF FAST MOVING SHORTWAVES WILL DROP THROUGH THE GREAT LAKES
REGION DURING THE PERIOD. BASED ON FORECAST UPPER JET
POSITION...LOOKS LIKE BEST DYNAMICAL FORCING WILL REMAIN NORTH AND
EAST OF FCST AREA. NEVERTHELESS WILL CONTINUE MENTION CHC OF
RAIN/SNOW SHWRS LATE MON NGT/TUES MRNG WITH ANOTHER CHC OF RAIN
SHWRS THURS. OVERALL PTRN SUGGESTS TEMPS WL BE BELOW NORMAL EARLY IN
EXTENDED PERIOD...THEN AROUND NORMAL LATE WEEK.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...FLOOD WATCH THROUGH 6 AM SAT FOR S AND E CTRL KY.
&&
JB/TWF
Hazardous weather outlook, Mar 5, 10:30 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST FRI MAR 5 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1030 PM EST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...OVERNIGHT.
THUNDERSTORMS WILL DIMINISH OVERNIGHT ACROSS EAST CENTRAL AND SOUTH
CENTRAL KENTUCKY. RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH THE
EARLY MORNING HOURS SOUTH AND EAST OF A LINE FROM LEXINGTON TO
BOWLING GREEN. RAINFALL AMOUNTS OF UP TO 1 ADDITIONAL INCH ARE
POSSIBLE ACROSS THIS AREA.
TOTAL RAINFALL AMOUNTS OF UP TO 2 TO 3 INCHES WILL BE POSSIBLE
ACROSS SOUTH CENTRAL AND EAST CENTRAL KENTUCKY THROUGH THE EARLY
MORNING HOURS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS AND
CREEKS... AND LOW LYING AREAS. FOR THIS REASON A FLOOD WATCH HAS
BEEN ISSUED FOR THE AREA THROUGH 6:00 AM SATURDAY. THE WATCH IS
BASICALLY FROM BOWLING GREEN TO FRANKFORT AND EAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.
SPOTTERS SHOULD BE ON THE LOOKOUT FOR AND REPORT DAMAGING WINDS AND
VERY HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS.
JSD
Flash Flood, Cumberland
- When
- March 6, 12:10 AM EST to 1:00 AM EST
- Where
- Cumberland County, Marrowbone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.787, -85.388 (the zone’s center; the record gives no point)
Three county roads were closed in the area due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 6, 20045 deaths · 2 events
- Flash Flood in Tennessee, March 6, 2004$100,000 · 1 event
- Flooding in New York, March 6 to 8, 2004$40,000 · 4 events
- Damaging Wind in Tennessee, March 6, 2004$18,000 · 55 kt wind · 1 event
- High Wind in Idaho, March 6, 200460 kt wind · 9 events
- High Wind in Colorado, March 6, 200491 kt wind · 7 events
- Flooding in West Virginia, March 6, 20046 events
- Heavy Snow in Wisconsin, March 6 to 7, 20045 events
- Damaging Wind and Heavy Rain in Georgia, March 6, 2004$1,000 · 4 events
- High Wind in Colorado, March 6, 2004107 kt wind · 4 events
- Winter Weather in Colorado, March 6 to 7, 20043 events
- Flooding in Kentucky, March 6 to 7, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387702.